Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2002, 12:04 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2002, 12:04 PM CDT (17:04 UTC)
- Expired
- Apr 8, 2002, 12:30 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 081704
SVRNEW
LAC063-091-105-081730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1204 PM CDT MON APR 8 2002
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
ST. HELENA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF GREENSBURG
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...HAMMOND...AMITE
* UNTIL 1230 PM CDT
* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM EASLEYVILLE TO 12 MILES SOUTHWEST
OF LIVINGSTON...OR FROM 9 MILES NORTH OF GREENSBURG TO 11 MILES
NORTHEAST OF GONZALES...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MONTPELIER AT 1210 PM CDT
ROSELAND...KENTWOOD AT 1215 PM CDT
SPRINGFIELD...INDEPENDENCE...AMITE AT 1220 PM CDT
HAMMOND AT 1225 PM CDT
WILMER...ROBERT...PONCHATOULA AT 1230 PM CDT
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3029 9077 3035 9084 3099 9070 3100 9035
3093 9036 3089 9032 3072 9026 3049 9026
3033 9031 3037 9047 3030 9058What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:20 AM CDT, 44 minutes earlier.
Area forecast discussion, Apr 8, 11:20 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1120 AM CDT MON APR 8 2002
MESOSCALE BOUNDARIES/INTERACTIONS ARE DISRUPTING THE SYNOPTIC
PATTERN/QPF ADVERTISED BY THE MODELS. EARLIER MCS THAT MOVED ACROSS
CENTRAL LA/SW MS EARLIER THIS MORNING DIED WHILE THE PRESENT MCS
OVER CENTRAL/SOUTHWEST LA INTO THE UPPER TX COASTAL WATERS HAS
INTENSIFIED. OUTFLOW BOUNDARY WHICH WAS ADVANCING STEADILY SOUTHEAST
ACROSS THE FORECAST AREA HAS PUT ON THE BRAKES IN THE FACE OF
STRENGTHENING SOUTH SURFACE WINDS WHICH HAVE INCREASED TO 25 TO 30
MPH WITH GUSTS NEAR 35 MPH IN NEW ORLEANS. AT 17Z...BOUNDARY
EXTENDED FROM NEAR TYLERTOWN TO JUST NORTH OF PATTERSON...WHICH HAD
A BRIEF WIND SHIFT TO NORTHEAST THEN TURNED RIGHT BACK AROUND TO
SOUTH-SOUTHEAST. TEMPERATURE DIFFERENTIAL IS A SCARY 20 DEGREES
RANGING FROM 60 TO 80 DEGREES.
RIGHT NOW...COOL SIDE OF BOUNDARY HAS THE BEST SYNOPTIC SCALE
SUPPORT FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALSO...
RADAR SHOWS A RAPID INTENSIFICATION OF THUNDERSTORMS FROM JUST EAST
OF LAFAYETTE TO EXTREME SOUTHWEST MS. WARM SIDE OF BOUNDARY SHOULD
ALSO GET ACTIVE DUE TO STRONG LOW LEVEL INFLOW/ KLIX VWP SHOWS 50-55
KNOTS ABOVE 3000 FEET/ AND SHORTWAVE TROUGH MOVING EAST ACROSS THE
NW GULF. FLASH FLOOD GUIDANCE AVERAGES AROUND 3 INCHES IN 3
HOURS...BUT THAT GUIDANCE IS ALREADY TOO HIGH IN THE WESTERN ZONES
WHERE UP TO 2 INCHES OF RAIN HAS FALLEN ALREADY. RAINFALL RATES OF
TWO INCHES PER HOUR WILL BE POSSIBLE ACROSS THE FORECAST AREA WITH
TOTAL QPF EXPECTED TO BE IN THE 3 TO 6 INCH RANGE WITH LOCAL AMOUNTS
UP TO 10 INCHES THROUGH TONIGHT INDICATED BY LOCAL DECISION TREE AND
PRECIP CALCULATOR. WILL ISSUE FLOOD WATCH THROUGH TONIGHT ACROSS THE
ENTIRE FORECAST AREA.
SEVERE THUNDERSTORM THREAT IS ALSO INCREASING DUE TO FACTORS
MENTIONED ABOVE. MAIN THREATS ARE LARGE HAIL AND WIND DAMAGE ACROSS
THE FORECAST AREA WITH A FEW TORNADOES POSSIBLE NEAR THE SURFACE
BOUNDARY. THREAT WILL MAINTAIN SEVERE WORDING IN THE ZONES.
REGARDING THE WIND ADVISORY...AREAS WEST OF THE OUTFLOW BOUNDARY
HAVE HAD WINDS SHIFT TO EAST AND ARE PRESENTLY BELOW WIND ADVISORY
CRITERIA WHILE AREAS EAST OF THE BOUNDARY ARE MEETING CRITERIA. WILL
KEEP THE ADVISORY AS IS RIGHT NOW SINCE THE SURFACE BOUNDARY COULD
REFORM A BIT WEST FOR A TIME THROUGH EARLY AFTERNOON.
.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
ALL EAST CENTRAL AND SOUTHEAST LA ZONES.
MS.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
ALL EXTREME SOUTH MS ZONES.
22In the hours before
Special weather statement, Apr 8, 11:24 AM CDT, 40 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CDT MON APR 8 2002 ...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT... ...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON... ...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND TONIGHT... .SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE AND A SERIES OF SQUALL LINES AT THE SURFACE. .SEVERE THUNDERSTORMS... THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON. .WINDS... STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS. .FLOODING... TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE OUTLOOK AREA. .MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO ABOVE NORMAL. .ACTIONS... ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:42 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 48 min |
| Apr 8, 12:35 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 55 min |
| Apr 8, 1:07 PM CDT | Tornado Warning | LIX | Ascension, Saint James, Saint John the Baptist | 38 min |
| Apr 8, 1:13 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 62 min |
| Apr 8, 1:19 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 26 min |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:45 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne | 45 min |
| Apr 8, 1:47 PM CDT | Tornado Warning | LIX | Washington | 43 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Lafourche | 95 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Terrebonne | 110 min |
| Apr 8, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 56 min |
| Apr 8, 2:31 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more | 89 min |
| Apr 8, 2:35 PM CDT | Special Marine Warning | LIX | 115 min | |
| Apr 8, 3:07 PM CDT | Tornado Warning | LIX | Lafourche | 23 min |
| Apr 8, 3:11 PM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 49 min |
| Apr 8, 3:14 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 3:40 PM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines | 2 hr |
| Apr 8, 4:53 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson | 22 min |
| Apr 8, 5:38 PM CDT | Tornado Warning | LIX | Plaquemines | 90 days |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.